Texas, 2007

Flash Flood and Damaging Winds in Texas, July 13 to 14, 2007

July 13 to 14, 2007 · NWS EPZ · 3 events in 1 county or zone

An upper impulse on the east side of an upper high moved southward into a very moist and unstable air mass over far west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper impulse on the east side of an upper high moved southward into a very moist and unstable air mass over far west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 12:49 PM MST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 12:49 PM MST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
149 PM MDT FRI JUL 13 2007

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WHILE UPPER LEVEL DISTURBANCES AND A WEAK COLD FRONT MOVE
INTO THE REGION. THIS WEATHER PATTERN WILL RESULT IN A CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BRING HEAVY RAINS TO SOME LOCATIONS.

&&

.DISCUSSION...
AIR MASS REMAINS VERY MOIST AT LOWERS LEVELS EARLY THIS AFTERNOON
WITH SURFACE DEWPOINTS IN THE MID 50S TO LOWER 60S MOST LOCATIONS.
PRECIPITABLE WATER AMOUNTS ARE ABOVE NORMAL AT 1.2 INCHES WITH CAPES
ABOVE 1000 J/KG BY LATE AFTERNOON. A WEAK COLD FRONT IS ALSO NOW
PUSHING WESTWARD INTO EASTERN NEW MEXICO AND BOUNDARY SHOULD MOVE
INTO THE CWA LATER THIS AFTERNOON AND EARLY THIS EVENING. SHORT
TERM MODEL FORECASTS AND SATELLITE IMAGES ALSO INDICATE UPPER
SHORT WAVE DROPPING SOUTHWARD INTO THE CWA THIS EVENING. LIFTING
WILL BE RATHER DEEP FOR JULY WITH BOUNDARY LAYER CONVERGENCE ALONG
FRONT BENEATH DIFFERENTIAL PVA ALOFT RESULTING IN SCATTERED
CONVECTION ACROSS THE AREA. WIND SHEAR RATHER WEAK AND WEST BULB
ZERO HEIGHTS NEAR 10,000 FEET AGL OVER LOWLANDS SO ANY SEVERE
WINDS AND HAIL WILL BE VERY ISOLATED. HOWEVER LIGHT STEERING FLOW
ALSO MEANS SLOW MOVEMENT TO STORMS AND THUS HEAVY RAINS IN A FEW
LOCATIONS.

VERY SLOW PATTERN EVOLUTION ANTICIPATED THROUGH MIDDLE OF NEXT
WEEK. FOR THE WEEKEND EXPECT UPPER FLOW DOMINATED BY HIGH
AMPLITUDE RIDGE WEST OF THE DIVIDE AND MEAN LONGER AVE TROUGHING
OVER THE EAST. THIS PLACES THE CWA IN PATH OF POTENTIAL SHORT
WAVES MOVING DOWN FROM THE NORTH AND/OR NORTHEAST INTO EARLY NEXT
WEEK. LOW LEVEL FLOW WILL BE CONTROLLED BY TYPICAL SUMMER PATTERN
OF THERMAL TROUGH THROUGH WESTERN ARIZONA WHICH WILL INDUCE LOW
LEVEL MOIST EASTERLY FLOW. EXTENSION OF THERMAL TROUGH MAY
PERIODICALLY EXTEND INTO THE CWA CAUSING AREAS OF SHALLOW
CONVERGENCE THROUGH THE PERIOD. TIMING AND LOCATION OF FORCING
MECHANISMS WILL AS ALWAYS BE DIFFICULT BEYOND THE SHORTER TERM SO
WILL CONTINUE BROAD BRUSH CONVECTIVE OUTLOOK.

LONGER TERM GFS STILL MOVING HIGH AMPLITUDE INVERTED TROUGH
VERY SLOWLY WESTWARD NEXT WEEK WITH AXIS DRIFTING INTO THE CWA
THURSDAY. IF THIS SCENARIO COMES TO PASS...HEAVY RAINS MAY OCCUR
LATE NEXT WEEK.

&&

.AVIATION...VALID 14/00Z-15/00Z
WK SHORTWAVE MOVING SOUTH THROGH THE NEW MEXICO...WILL WORK WITH
ABUNDANT MOISTURE ACROSS THE AREA FOR SCT CB/-TSRA MTNS AND
LOWLANDS.  SFC WND GUSTS TO 45 KNOTS AND LOCAL IFR VSBYS
IN +RA/BLDU WITH SOME STORMS. MOVEMENT SHD BE FROM NORTHWEST TO
SOUTHEAST 5 TO 10 MPH. TSTMS EXPECTED TO DISSIPATE BEFORE 2400L.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  95  74  97  73 /  40  20  30  20  30
SIERRA BLANCA TX        66  89  69  91  68 /  40  20  30  20  30
LAS CRUCES              69  94  70  96  69 /  40  20  30  20  30
ALAMOGORDO              66  92  67  96  66 /  40  20  30  20  30
CLOUDCROFT              48  70  48  72  50 /  50  40  40  30  40
TRUTH OR CONSEQUENCES   68  93  69  94  68 /  40  20  30  20  30
SILVER CITY             62  84  64  87  61 /  40  30  30  20  30
DEMING                  68  95  69  97  68 /  40  20  30  20  30
LORDSBURG               69  96  70  98  69 /  40  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/TRIPOLI
Hazardous weather outlook, Jul 13, 10:08 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT FRI JUL 13 2007

NMZ022>025-030>032-TXZ055-056-141645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS...ALONG WITH SMALL HAIL.
POTENTIAL FOR FLASH FLOODING EXISTS...ESPECIALLY EAST OF THE RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. PRIMARY THREAT WILL BE LOCALLY
HEAVY RAINS WITH ISOLATED AREAS OF FLOODING. A FEW STORMS MAY ALSO
PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

ROGASH

In the hours before

Special weather statement, Jul 13, 3:37 PM MST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
437 PM MDT FRI JUL 13 2007

NMZ022>025-032-132400-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
437 PM MDT FRI JUL 13 2007

...STRONG STORMS CONTINUE TO BE POSSIBLE ACROSS PORTIONS OF SOUTHERN
NEW MEXICO THIS AFTERNOON...

STRONG STORMS OVER PORTIONS OF GRANT COUNTY...SIERRA COUNTY AND
OTERO COUNTIES WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY
RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS TO
AROUND 40 MPH THROUGH THE AFTERNOON HOURS.

AS OF 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVIEST ACTIVITY WAS OVER PORTIONS OF THE SOUTHERN GILA
MOUNTAINS IN GRANT COUNTY...CENTRAL SIERRA COUNTY NEAR TRUTH OR
CONSEQUENCES...AND OVER PORTIONS OF THE SOUTHERN SACRAMENTO
MOUNTAINS IN OTERO COUNTY. FURTHER DEVELOPMENT IS POSSIBLE THIS
AFTERNOON...AND THE PUBLIC SHOULD REMAIN AWARE OF THE POSSIBILITY OF
QUICKLY CHANGING CONDITIONS.

PLEASE STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...OR THE
INTERNET AT WWW.WEATHER.GOV SLASH EL PASO FOR MORE INFORMATION.

PIEPER
Special weather statement, Jul 13, 4:47 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
547 PM MDT FRI JUL 13 2007

NMZ032-140115-
SOUTHERN DESERT NM-
547 PM MDT FRI JUL 13 2007

...STRONG THUNDERSTORM OUTFLOW PUSHING NORTH TO SOUTH ACROSS DONA
ANA COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OUTFLOW ALONG A LINE EXTENDING FROM 23 MILES
NORTH OF ORGAN TO 9 MILES SOUTHEAST OF HATCH TO 8 MILES WEST OF
HATCH. MOVEMENT WAS SOUTH AT 25 MPH. THIS OUTFLOW HAS ALREADY BEGUN
TO TRIGGER STRONG SHOWERS AND THUNDERSTORMS IN ITS WAKE AS IT
PUSHES THROUGH DONA ANA COUNTY. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH
IN DIAMETER...IN ADDITION TO LOCALLY HEAVY RAINFALL THAT WILL HAVE
THE POTENTIAL OF CREATING FLASH FLOODING CONCERNS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

STORMS THIS AFTERNOON HAVE A HISTORY OF PRODUCING FREQUENT
LIGHTNING. PLEASE MOVE INDOORS SHOULD STORMS APPROACH YOUR AREA.
REMEMBER...WHEN THUNDER ROARS...MOVE INDOORS.

PIEPER
Special weather statement, Jul 13, 6:16 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
716 PM MDT FRI JUL 13 2007

NMZ024-031-032-140300-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
716 PM MDT FRI JUL 13 2007

...SCATTERED STRONG THUNDERSTORMS CONTINUING TO EFFECT PORTIONS OF
LUNA...DONA ANA AND OTERO COUNTIES THIS EVENING...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A BROKEN LINE
EXTENDING FROM 12 MILES EAST OF DEMING TO LAS CRUCES TO CENTRAL
OTERO COUNTY NORTH OF OROGRANDE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP SOUTHWARD OVER THE NEXT COUPLE OF HOURS.

MOTORISTS CAN EXPECT ISOLATED BRIEF...BUT SUDDEN CHANGES IN
VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE
THROUGH THE AREA...ESPECIALLY ALONG HIGHWAYS THROUGH THE LAS CRUCES
AREA...ALONG INTERSTATE 10 BETWEEN DEMING AND LAS CRUCES...AND ALONG
HIGHWAYS 70 AND 54 IN OTERO COUNTY.

PIEPER
Special weather statement, Jul 13, 7:43 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
843 PM MDT FRI JUL 13 2007

NMZ024-TXZ055-056-140345-
HUDSPETH TX-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
843 PM MDT FRI JUL 13 2007

...THUNDERSTORMS DEVELOPING OVER THE EASTERN PORTIONS OF EL
PASO...AND ACROSS EASTERN PORTIONS OF THE COUNTY...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG A
THUNDERSTORM OUTFLOW ACROSS EASTERN PORTIONS OF EL PASO
PROPER...NEAR THE INTERNATIONAL AIRPORT...AS WELL AS PORTIONS OF
NORTH CENTRAL EL PASO COUNTY.

DEVELOPMENT IS EXPECTED TO SPREAD TO MUCH THE REMAINDER OF THE
EASTERN PORTIONS OF TOWN...AND THEN INTO MUCH OF THE REMAINDER OF
EASTERN EL PASO COUNTY.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL TO ONE HALF
INCH IN DIAMETER...AND STRONG GUSTY WINDS TO AROUND 50 MPH. THE
HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS AND REDUCED
VISIBILITIES...AND THUS POSSIBLY HAZARDOUS DRIVING CONDITIONS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

PIEPER

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 13, 8:22 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -106.380

Thunderstorm Wind, El Paso

When
July 13, 8:40 PM MST
Where
El Paso County, Biggs Afb
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
31.850, -106.380

Wind blew a 1 ton hangar door off its hinges. Two fences and a large tree was blown down near a main runway.

Flash Flood, El Paso

When
July 13, 9:00 PM MST to July 14, 1:00 AM MST
Where
El Paso County, El Paso
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.780, -106.430

Rescue crews were busy due to high water levels at intersection of Robert E. Lee & Interstate 10, as well as with residential flooding on Ascarate Street where a canal overflowed. One man was swept away but then rescued with no serious injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51545, 51546, 51568.